Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Testosterone Reaction
May 19, 2003

I recently had a blood test for testosterone levels and like a few HIV+ guys, my level was low so my doctor gave me an injection of depo testosterone in my thigh. On the second day after the shot, my leg was sore and by the third and fourth days, I was almost crippled from pain and redness. Today is day 6 and the pain is dissipating but the redness is still there. I did go in and see my doctor to show him the redness and the tenderness. He thought that I may have had a reaction to one of the binding chemicals in the injection.

We have agreed to using ANDROGEL for testosterone supplementation from now on but I wonder if you have any idea how long it will take to recover from this painful injection and the unwanted side effects? I did some reading on this treatment before I started it and didn't read about any of the side effects I have experienced.

Thanks for your help!!!!!

Response from Dr. Frascino

Hi,

Yeah, those depo-testosterone injections can be a real pain in the . . . well wherever you happen to get them. Your local reaction is not uncommon or worrisome, just uncomfortable. Thats why most of us now prefer the topical testosterone replacements the daily patches or gel (AndroGel). How long will the injection site stay sore? Well that varies, but it usually subsides within 2 weeks. I doubt youll have any difficulty with the AndroGel. Let me know if you do, or if the local injection reaction isnt continuing to improve. By the way, not only will AndroGel prevent those pains in the whatever, but its also better for your bodys hormonal system. Providing a consistent daily dose of testosterone is what the body is used to, rather than the walloping dose of "love juice" the depo-injections give. The injections often send testosterone levels (and libidos) sky high temporarily, which then gradually decline. Sometimes the testosterone level falls below normal before your next scheduled injection. So you may feel like Casanova one weekend (after a shot) and the 2 weeks later you may be back to Mr. Softy. This can wreak havoc not only with your love life, but it can also confuse the bodys finely balanced system of hormones.

Good luck.

Dr. Bob


Previous
I did the test but now I can't get myself to look at the results
Next
happhepp

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement